Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 290, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2009, 12:15 AM CDT for Borden County, Scurry County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 12:15 AM CDT (05:15 UTC)
- Expired
- Jul 30, 2009, 1:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:58 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 6:58 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 658 PM CDT WED JUL 29 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE APPROACHING THE KCNM TERMINAL AND WILL TEMPO THAT LOCATION FOR MVFR CONDITIONS THROUGH 04Z. A COMPLEX OF THUNDERSTORMS CURRENTLY ACROSS EASTERN NEW MEXICO IS EXPECTED TO TRACK SOUTHEAST AND IMPACT KHOB BY 04Z OR 05Z AND KMAF BY 07Z WITH TEMPO MVFR CONDITIONS. OTHERWISE A STRONG COLD FRONT WILL PUSH SOUTH AND RESULT IN A WIND SHIFT THURSDAY AFTERNOON WITH INCREASING CHANCES FOR THUNDERSTORMS ONCE AGAIN. FOR NOW HAVE PUT IN A PROB 30 GROUP FOR MVFR CONDITIONS FROM 18Z TO 24Z FOR THE TERMINALS. 12 && .PREV DISCUSSION... /ISSUED 317 PM CDT WED JUL 29 2009/ DISCUSSION... SIGNIFICANT HYDROMETEOROLOGICAL IMPACTS OVER THE NEXT 48 HOURS ARE THE POTENTIAL FOR SEVERE WINDS AND HEAVY RAINFALL DURING THE LATE NIGHT AND EARLY MORNING HOURS. CONVECTION IS ONCE AGAIN FIRING OVER THE MOUNTAINS AND ADJACENT PLAINS OF EASTERN NEW MEXICO. SUFFICIENT BUOYANCY AND SHEAR APPEARS TO BE IN PLACE FOR UPSCALE DEVELOPMENT INTO ONE OR MORE FORWARD PROPAGATING MCSS. PRECISE PLACEMENT OF THESE MCSS IS PROBLEMATIC AT THIS TIME...HOWEVER...THIS SITUATION LOOKS SOMEWHAT SIMILAR TO LAST NIGHT...WITH AN AXIS OF HIGHER LOW LEVEL THETAE AIR ROUGHLY ALONG AN AXIS EXTENDING FROM AMARILLO SOUTH ACROSS THE TEXAS SOUTH PLAINS TO THE LOWER TRANS PECOS. OUR CONCEPTUAL MODEL IS THUS SIMILAR TO WHAT HAPPENED LAST NIGHT...WITH THE GREATEST POPS DRAWN OVER SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN BASIN. WITH DRIER MIDTROPOSPHERIC AIR NOTED...STRONGER COLD POOLS SHOULD BE GENERATED...WHICH NOT ONLY IMPLIES A GREATER THREAT OF SEVERE OUTFLOW WINDS BETWEEN 9 PM CDT AND 3 AM CDT...BUT ALSO THE POTENTIAL FOR BOUNDARY INTERACTIONS AND SUBSEQUENT CELL REGENERATION. LOCALLY HEAVY RAINFALL IS ALSO INDICATED WITH PRECIPITABLE WATER VALUES IN EXCESS OF 3 CM NOTED ACROSS MUCH OF THE CWA OVERNIGHT. THIS WILL IN TURN IMPLY A THREAT OF FLASH FLOODING...PARTICULARLY IN AREAS THAT RECEIVED SIGNIFICANT RAINS LAST NIGHT. THE MCSS WILL TRANSLATE EAST SOUTHEAST OVERNIGHT AND OUTFLOW FROM THESE SYSTEMS WILL SERVE TO REINFORCE A SURFACE BOUNDARY THAT SHOULD EXTEND MORE OR LESS ALONG THE PECOS RIVER BY THURSDAY AFTERNOON. AN APPROACHING SHORTWAVE TROUGH EMBEDDED WITHIN NORTHWESTERLY FLOW ALOFT WILL PROVIDE SUFFICIENT BACKGROUND DEEP LAYER LIFT AND INSTABILITY...AND WITH SUFFICIENT LOW LAYER UPSLOPE FLOW BEHIND THE FRONT ADVECTING MOIST AIR OVER THE REGION...RAIN CHANCES LOOK PRETTY GOOD THURSDAY AFTERNOON AND THURSDAY EVENING... ESPECIALLY FROM THE DAVIS MOUNTAINS NORTHEAST ACROSS THE PERMIAN BASIN. STORM TOTAL RAINS WELL OVER AN INCH ARE NOT OUT OF THE QUESTION...AND GIVEN ANTECEDENT CONDITIONS A FLASH FLOOD WATCH MAY BE NEEDED FOR AREAS OF THE CWA THURSDAY NIGHT. THEREAFTER...THE STRONG UPPER LEVEL HIGH EXPANDS TO THE EAST AS THE PERSISTENT AND ANOMALOUSLY DEEP UPPER TROUGH OVER EASTERN NOAM WEAKENS A BIT. THIS WILL SERVE TO DIMINISH THE POTENTIAL FOR THUNDERSTORMS INTO THE WEEKEND WITH THE EXCEPTION OF THE MOUNTAINS...WHERE HEATING AND RESIDUAL MOISTURE SHOULD BE ENOUGH TO GIN UP SOME ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. IN CLOSE...THE GFS WAS PRETTY MUCH USELESS GIVEN ITS PROPENSITY FOR CONVECTIVE FEEDBACK...AND INSTEAD WE OPTED TO FOCUS ON THE NAM12 WITH INPUT FROM 4KM NAM-ARW MODEL GUIDANCE. QPF AND POPS WERE DRAWN TO THE EXPECTED EVOLUTION OF TONIGHTS MCS ACTIVITY... THEN TOWARD THE HPC SOLUTION FOR THURSDAY AND THURSDAY NIGHT. HAVE UNDERCUT GUIDANCE HIGH TEMPERATURES TOMORROW THROUGH SATURDAY GIVEN PRECIP...LOWERED INSOLATION...AND ACCOUNTING FOR EVAPOTRANSPIRATION...THEN NUDGED HIGHS TOWARD THE GEFS SOLUTION. MORNING LOWS ARE EXPECTED TO STAY CLOSE TO CLIMATOLOGY...AND THIS IS REFLECTED IN A BLEND OF NUMERICAL GUIDANCE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 32/70
Hazardous weather outlook, Jul 29, 1:30 PM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT WED JUL 29 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 130 PM CDT WED JUL 29 2009 /1230 PM MDT WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE WILL BE POSSIBLE THIS AFTERNOON ACROSS THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS INCLUDING THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE LOWER TRANS PECOS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED THROUGH THE AFTERNOON...HEAVY DOWNPOURS...COUPLED WITH STRONG WIND GUSTS...SMALL HAIL...AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE. THROUGH THE OVERNIGHT PERIOD...AFTERNOON THUNDERSTORMS ACROSS CENTRAL AND EASTERN NEW MEXICO ARE EXPECTED TO ORGANIZE INTO A WELL DEVELOPED COMPLEX OF STORMS BEFORE HEADING SOUTHEAST TOWARDS WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS ARE EXPECTED TO ARRIVE INTO THE AREA AROUND MIDNIGHT. THIS CLUSTER OF STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LIMITS...WITH STRONG DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY THREAT. ADDITIONALLY...FREQUENT LIGHTNING ALONG WITH VERY HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA FROM THURSDAY THROUGH FRIDAY EVENING IN RESPONSE TO A STALLED FRONTAL BOUNDARY. THE PRIMARY THREATS WILL BE STRONG DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jul 29, 7:07 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL WHITES CITY 32.18N 104.38W
07/29/2009 E0.88 INCH EDDY NM PUBLIC
NICKEL SIZE HAIL REPORTED IN WHITES CITY.
&&
CHRIS.DANIELSSpecial weather statement, Jul 29, 8:40 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 840 PM CDT WED JUL 29 2009 TXZ058-059-300215- LOVING-REEVES COUNTY AND UPPER TRANS PECOS- 840 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON... NORTHWESTERN REEVES AND WEST CENTRAL LOVING COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES WEST OF RED BLUFF AT 839 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE APPROACHING F.M. 652 AND THE TOWN OF ORLA. HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. DANIELS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 59 min |
| Jul 29, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 25 min |
| Jul 30, 1:12 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 63 min |
| Jul 30, 1:34 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 56 min |
| Jul 30, 2:01 AM CDT | Areal Flood Advisory | MAF | Andrews, Martin | 3 hr |
| Jul 30, 3:20 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 3 hr |
| Jul 30, 4:27 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 58 hr |
| Jul 30, 6:11 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 30, 6:45 AM CDT | Flash Flood Warning | MAF | Ector | 64 min |
| Jul 30, 3:39 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Jul 30, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Jul 30, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jul 30, 4:38 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jul 30, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 35 min |
| Jul 30, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| Jul 30, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jul 30, 5:22 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 30, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 37 min |
| Jul 30, 6:35 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.